Utah, 2007Avalanche in Utah, February 21, 2007
February 21, 2007 · NWS SLC · 1 event in 1 county or zone
Natural avalanche killed a back country skier in Big Cottonwood Canyon.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Natural avalanche killed a back country skier in Big Cottonwood Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 21, 9:30 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 21, 9:30 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MST WED FEB 21 2007
.SYNOPSIS...A MILD SOUTHWEST FLOW WILL GIVE WAY TO A COLD PACIFIC
TROUGH THURSDAY NIGHT AND FRIDAY.
&&
.DISCUSSION...QUICK LOOK AT 12Z NAM AND GFS INDICATES LITTLE CHANGE
FROM PREVIOUS MODEL RUNS. A COLD PACIFIC TROUGH MOVES THROUGH THE
AREA THURSDAY NIGHT AND FRIDAY AS AN OPEN WAVE. COLD FRONT ENTERS
EXTREME WESTERN UTAH AFTER MIDNIGHT AND PASSES THROUGH SLC BETWEEN
12Z AND 15Z WITH RAIN CHANGING TO SNOW ON VALLEY FLOORS BEFORE 15Z.
THE TIMING OF THIS CHANGEOVER TO SNOW MIGHT SPARE THE MORNING
COMMUTE FROM SLC SOUTHWARD...ALTHOUGH OGDEN AREA COULD BE INTO SNOW
ABOUT AN HOUR OR SO EARLIER. THIS FROPA IS STILL TWO DAYS AWAY AND
EXACT TIMING OF FROPA MAY CHANGE BUT LATELY TREND HAS BEEN TO SLOW
DOWN THE SYSTEM JUST A TAD. MOUNTAINS LIKELY TO SEE SNOW DEVELOP IN
ADVANCE OF THE FRONT...BUT CURRENT THINKING IS SIGNIFICANT
ACCUMULATION WILL HOLD OFF UNTIL AFTER SUNRISE FRIDAY.
WIND IS THE OTHER MESSAGE WITH THIS STORM. 700 MB WINDS IN THE GFS
REACH 60 KNOTS 06Z FRIDAY WITH FAVORABLE SURFACE PRESSURE GRADIENT.
RIDGETOP GUSTS COULD EASILY BE 80 KNOTS OR MORE OVERNIGHT. WESTERN
VALLEY BOUNDARY LAYER MAY DECOUPLE ENOUGH TO KEEP FROM REACHING WIND
WARNING CRITERIA OVERNIGHT. WILL PONDER THE SITUATION TODAY IN
DECIDING WHETHER TO ISSUE HIGH WIND WATCH OR NOT DEPENDING ON
WHETHER WARNING LEVEL WINDS ARE EXPECTED IN THE VALLEYS...NO
QUESTION ADVISORY LEVEL WINDS WILL BE REACHED...BUT NOCTURNAL TIMING
MAKES WARNING LEVEL A BIT TOUGHER TO REACH IN THE VALLEYS.
NO CHANGES TO CURRENT FORECAST AT THIS TIME.
&&
.AVIATION...NO LAKE BREEZE IS EXPECTED TODAY DUE TO LOWER PRESSURE
IN IDAHO. SOUTHERLY WINDS ARE EXPECTED TO GRADUALLY INCREASE IN
INTENSITY THROUGH TOMORROW AHEAD OF THE NEXT DISTURBANCE. SOUTH
WINDS WILL OCCASIONALLY BE GUSTY THIS AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
DUNN/C.SMITH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Feb 21, 4:04 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 AM MST WED FEB 21 2007
UTZ001>021-WYZ021-221200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
404 AM MST WED FEB 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOSTLY SUNNY SKIES AND BREEZY SOUTH WINDS WILL PREVAIL ACROSS MUCH
OF THE OUTLOOK AREA. THERE IS A SMALL CHANCE FOR LIGHT SNOW ACROSS
THE HIGHER TERRAIN OF UTAH NEAR THE IDAHO BORDER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A POTENT PACIFIC STORM SYSTEM WILL IMPACT THE AREA FRIDAY THROUGH
FRIDAY NIGHT. AHEAD OF THIS SYSTEM...SOUTH WINDS WILL INCREASE
ACROSS THE OUTLOOK AREA...PARTICULARLY ACROSS THE VALLEYS OF
WESTERN UTAH.
THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO
REACH WESTERN UTAH EARLY FRIDAY MORNING...THEN QUICKLY PROGRESS
THROUGH THE REMAINDER OF THE AREA DURING THE DAY. THIS SYSTEM HAS
THE POTENTIAL TO BRING WIDESPREAD SNOW...LOCALLY HEAVY...TO THE
ENTIRE OUTLOOK AREA WITH THE EXCEPTION OF THE LOWEST ELEVATIONS OF
SOUTHERN UTAH. THIS SNOW IS EXPECTED TO TAPER OFF FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Avalanche, Wasatch Mountains South of I80
- When
- February 21, 2:00 PM MST to 2:10 PM MST
- Where
- Wasatch Mountains South of I80 forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
Avalanche killed a back country skier on Gobblers Knob in Big Cottonwood Canyon.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Carolina, February 21, 200750 kt wind · 2 events
- Hail in Tennessee, February 21, 20070.88 in hail · 1 event
- Flash Flood in West Virginia, February 21, 20071 event
- Funnel Cloud in Washington, February 21, 20071 event
- Heavy Snow in Alaska, February 21 to 22, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15300.